West Virginia, 2009

Hail in West Virginia, June 9, 2009

June 9, 2009 · NWS PBZ · 3 events in 2 counties and zones

A wave of low pressure moving along a slow moving cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A wave of low pressure moving along a slow moving cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 11:50 AM EST, 37 minutes earlier.

Area forecast discussion, Jun 9, 11:50 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1250 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A SERIES OF STORM SYSTEMS WILL CROSS THE AREA THROUGH THURSDAY
NIGHT...PROVIDING THE RISK OF THUNDERSTORMS AND SHOWERS. GREAT
LAKES HIGH PRESSURE WILL PROVIDE DRYING FRIDAY AND COMFORTABLE
CONDITIONS FOR THE COMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
COMPOSITE OF RECENT RADAR SATELLITE AND SURFACE DATA SHOW A
FRONTAL BAND OF CUMULUS CONGESTUS CLOUDS FORMING ALONG THE FRONT
NOW MOVING THROUGH WESTERN PENNSYLVANIA AND SOUTHEASTERN OHIO. NAM
MODEL PROFILES SHOW SUFFICIENT INSTABILITY FOR THUNDERSTORMS TO
FORM ALONG THIS BAND AND ALSO ALONG THE MOUNTAIN RIDGES. VERTICAL
WIND SHEAR IS WEAK SO EXPECT STORMS TO PULSE TO MARGINAL SEVERE
LIMITS...WHICH SPC HAS ALSO INDICATED IN THEIR RECENT MESOSCALE
DISCUSSION AND CONVECTIVE OUTLOOK. SO HAVE MENTIONED GUSTY WINDS
AND HAIL WHERE CHANCE THUNDERSTORMS FORECASTED THIS AFTERNOON INTO
EVENING.

EXPECT THUNDERSTORMS TO WEAKEN OVERNIGHT. PATCHY FOG MAY FORM IN
HUMID SURFACE LAYER TOWARD MORNING.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
BLEND OF RECENT SREF MODEL RUNS SHOW NEXT BOUT OF THUNDERSTORMS
FOR THE UPPER OHIO VALLEY TO LIKELY COME WITH NEXT LOW PRESSURE
SYSTEM ARRIVING FROM TEXAS LATE WEDNESDAY AFTERNOON INTO THURSDAY.
HUMID SURFACE LAYER WILL MAINTAIN SUFFICIENT INSTABILITY FOR
THUNDERSTORMS AND SHEAR MAY BE INCREASED ENOUGH TO WARRANT A
SLIGHT RISK OF SEVERE THUNDERSTORMS THEN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LITTLE MODELS CONSISTENCY PUTS LOW CONFIDENCE INTO EXT FORECAST.
MODELS ARE SHOWING A QUIETER PATTERN BUT STILL NOT MUCH RUN TO
RUN CONSISTENCY TO SUPPORT THIS. EXPECT CHANGES TO EXT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LOW END VFR CEILINGS EXPECTED THIS AFTN WITH DIURNAL CONVECTION
WITH LOCAL MVFR IN ISOLATED TO SCATTERED
SHWRS/TSTMS...PARTICULARLY SOUTH OF PIT. HAIL AND WIND GUSTS TO 30
KTS POSSIBLE.

SOUTHWARD PROGRESS OF THE FRONT BY TONIGHT IS QUESTIONABLE, SO
EVENING VFR CONDITIONS FOLLOWING AFTERNOON TSRA ARE EXPECTED TO BE
SHORT-LIVED AS AREAS OF FOG FORM WITH IFR POSSIBLE OVERNIGHT.

ANOTHER LOW PRESSURE SYSTEM MAY MOVE ALONG THE BOUNDARY AND SPREAD
RAIN OVER AREA PORTS ON WEDNESDAY AND THURSDAY.

HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE REGION BY THE
BEGINNING OF THE WEEKEND WITH A RETURN OF WIDESPREAD AND PERSISTENT
VFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 9, 11:52 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT TUE JUN 9 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101700-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1252 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 9, 11:20 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1220 PM EDT TUE JUN 9 2009

PAZ030-032-WVZ022-091800-
WESTMORELAND-FAYETTE-MONONGALIA-
INCLUDING THE CITIES OF...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE...
OHIOPYLE...MORGANTOWN
1220 PM EDT TUE JUN 9 2009

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST AT
20 MPH ACROSS WESTMORELAND...FAYETTE...AND MONONGALIA COUNTIES THROUGH
2 PM. THE STRONGER STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 35
MPH...BRIEF HEAVY RAIN...AND HAIL UP TO ONE HALF INCH IN DIAMETER.
Special weather statement, Jun 9, 11:34 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EDT TUE JUN 9 2009

MDZ001-PAZ032-WVZ022-023-091730-
FAYETTE PA-GARRETT MD-MONONGALIA WV-PRESTON WV-
1234 PM EDT TUE JUN 9 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...GARRETT...FAYETTE...PRESTON AND MONONGALIA...

AT 1231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF CHEAT NECK...
MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHEAT NECK...         GREENSBORO...         LAUREL RUN...
  BRUCETON MILLS...     ELLIOTTSVILLE...      CLIFTON MILLS...
  FARMINGTON...         HAZELTON...           MARKLEYSBURG...
  MINERAL SPRING...     FRIENDSVILLE...       ACCIDENT...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS CAN PRODUCE HALF
INCH HAIL AND WIND GUSTS TO 40 MPH.

INTENSE LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

The radar

The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Preston

When
June 9, 12:27 PM EST
Where
Preston County, 0.87 mi NW of Bruceton Mills
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -79.640

Hail, Wetzel

When
June 9, 2:50 PM EST
Where
Wetzel County, Folsom
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.470, -80.520

Hail, Wetzel

When
June 9, 3:00 PM EST
Where
Wetzel County, 0.53 mi E of Smithfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.500, -80.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178221, 178223, 178224.